MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS VORTEX PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787LVTX52130
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Apheresis (1719); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Complaint (b)(4).
 
Event or Problem Description
As reported: dual lumen vortex port being used for apheresis for prbc exchange.Noted over a period of approximately 3 procedures, that hemoglobin s was not dropping as expected.Radiographic evaluation of port was done after the second unsuccessful apheresis treatment, and as related by the site, the dye study showed patency with dye coming out of each catheter tip with no apparent fibrin sheath.Today, (b)(6) 2019, the patient was once again sent for evaluation of the port in ir.I (angiodynamics representative) was called by the facility to facilitate the return of the port if it became explanted.According to the apheresis nurse, who was in the ir case, there was not a significant fibrin sheath on snaring attempt.Also, contrast injected seemed to terminate at the same location per lumen, despite the staggered tip of the catheter.One chamber of the port also did not fill completely with contrast media on injection.The port was explanted, and reserved for return in biohazard bag.The patient then went to or for placement of a new dual lumen vortex port.Post explant inspection by the site was done using a blunt tip catheter to flush each lumen of the cut catheter.It was noted that while flushing one lumen, that the saline came out partially at the distal tip, and partially in the opposite lumen's proximal tip.The reported defective disposable device has been returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a vortex port with catheter tubing.The catheter tubing was returned in two pieces and the vortex port was noted to contain bio-hazard material.Additional examination of the returned device noted the dual lumen catheter contained a hole in the septum wall of the catheter; the hole was over 5mm long.The catheter id/od dimensions were measured adjacent to the hole and found to be within specification.The hole occurred about 18 cm from the tip.The customers complaint description is confirmed for inter lumen leak.The most likely root cause of the hole in the septum of the catheter tubing is over-pressurization of one of the lumens during use.This port device was being used for apheresis treatment, however, this port is not indicated for that use.Over-pressurization of the lumen via syringe injection (e.G.Smaller than 10cc) or infusion of fluids during the apheresis treatment are potential contributing factors to the hole in the septum.The (b)(6) 2019 angiodynamics complaint report was reviewed for r the vortex port product family and the failure mode "lumen leaked." no adverse trend was identified.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instructions for use, which is supplied to the user with this item number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).

Brand Name
VORTEX PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8893024
Report Number1317056-2019-00103
Device Sequence Number318170
Product Code LJT
UDI-Device IdentifierH787LVTX52130
UDI-PublicH787LVTX52130
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K010767
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Catalogue NumberH787LVTX52130
Device Lot Number5237742
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2019
Supplement Date Received by Manufacturer07/26/2019
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date08/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR